Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

Does a-fib, fever, elevated white blood cells, kidney failure cause death?

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 1257 Questions
My dad had a heart attack 6 nights ago, he may have had a second heart attack last night at which time he started into an a-fib (which he does often, but usually only lasts about an hour or less and then he is fine). This a-fib has been going on since 10:00pm last night, heart rate has only come down to 132 and they have tried three different medications to control it. The cardiologist said his heart is not responding well. He is out of breath when he talks. He came down with a slight fever tonight (100) and his white blood cells are slightly elevated so they are giving him two different antibiotics. His chest x-ray looks clear. He is 76 years old. He had a double bypass surgery 12 years ago. The angiogram done two nights ago showed that the disease is in smaller arteries that they can't do anything about, basically they can't fix him with a stent or balloon. He also has stage 5 kidney failure so since the angiogram they were flushing his kidneys like crazy with fluids to flush the XXXXXXX out (to prevent dialysis). My question is this, could he die from this? Could this cause a massive heart attack or stroke? They said they will "shock" his heart only if his blood pressure drops dangerously low due to risk of stroke. He is on blood thinners to prevent a stroke but still the risk is high I was told. I just want someone to be straight with me regarding the seriousness of this and his expected life expectancy. Also, the CAD is "systemic" I was told the problem is throughout his entire body. My dad is one of my best friends, how long might I have to enjoy him? More importantly, will he have "quality" of life after this??? Thank you.
Posted Sun, 16 Mar 2014 in Hypertension and Heart Disease
Answered by Dr. Sukhvinder Singh 4 hours later
Brief Answer: please see details Detailed Answer: Dear Sir/ Madam 1. Yes, theoretically anyone having Stage V kidney disease, with history of bypass surgery with acute heart attack can die from it or its complications. 2. Continuous AF may be associated with stroke despite adequate anti-coagulation, however chances of such a happening are low. 3. Massive heart attack is usually not a problem of smaller arteries disease and A-fib is not likely to precipitate it either, however, anyone can have it, anytime , even in the absence of risk factors. 4. Prognosis or future events can not be judged exactly in a given single patient as medical data is always applicable to a group of patients. So this can not be said with surety that this event will definitely prove to be fatal for him, neither anyone can guess about quality of life in future. however a combination of stage V kidney disease and CAD with low pumping ability of heart is likely to be problematic in coming days. Again, how likely? how your father will fare ? is more a speculation than a hard fact. Hope this provides some insight. Feel free to discuss further. Sincerely Sukhvinder
Above answer was peer-reviewed by
Follow-up: Does a-fib, fever, elevated white blood cells, kidney failure cause death? 22 hours later
Thank you for your expert opinion Dr. XXXXXXX This morning the decision was made to shock his heart (cardioversion?) but were unable to do so because the echo down the esophagus shows a large clot in the atrium chamber. He is out of breath, especially when he tries to talk, and he now has fluid building up in his lungs from his heart not pumping efficiently. His heart rate continues to be at 140-145 (sometimes spikes up to 170 then quickly back down) and respiration in the 30s range. This has been going on since Friday night (48 hours now). This afternoon we were told he has acute congestive heart failure. He is in the ICU and they are trying many different medications to get that heart rate back to normal (still in A-Flutter/Fib) but the cardiologist said he is an unusual case, not responding to ANY medications tried. They can't shock him, that will cause a stroke. Medications don't work. What else? I think he's going to die soon if something isn't done. How long can he live like this? The cardiologist said he is on medication to thin the blood/break up the clot but it takes 4 weeks to work and by then it will be too late. Anything I can suggest to the cardiologist that she maybe hasn't thought of? Is it likely at this point that he will die, and how soon? Thank you, XXXX
Answered by Dr. Sukhvinder Singh 7 hours later
Brief Answer: please see details Detailed Answer: Dear Sir/ Madam If his heart is already badly damaged or if he had a massive heart attack this time or had involvement of ATRIA in process of heart attack, the AF is likely to persist. Instead of trying to revert it they can try drugs which lower its rate (ventricular rate). These include beta-blockers and calcium channel blockers. They will not use CCB if he is in failure and Beta-blockers are double edged sword. Beta-blockers may worsen heart failure. But if rate of AF is primarily responsible for worsening heart failure, patient may still improve rather than worsening. Because the good effect of lowering heart rate will override bad effect of beta blockers on pumping. Second aspect is if they can look up to some cause for high heart rate like low hemoglobin, some infection etc. Third, we sometime use digoxin in these patients (as a last resort) despite the fact that in acute heart attack one has to be very very careful. Yes, clot breaking mechanism will take 3-4 weeks. In the meantime they should continue with measures to control heart failure. Again , only God knows how far and how long he will be able to pull. We can not guess the time of death or even that he will survive or not. Feel free to discuss further. Sincerely Sukhvinder
Above answer was peer-reviewed by
Follow-up: Does a-fib, fever, elevated white blood cells, kidney failure cause death? 1 hour later
Thank you again Dr. XXXXXXX He does have slightly elevated white blood cells and have had him on antibiotics (two different broad spectrum because they don't know what/where the infection is) for about 48 hours now. I will ask for another check on the white blood count and also if they have checked hemoglobin. I will ask if they have tried digoxin yet, it seems they're doing every "last resort" medication but there are so many of them I should have written them down because I can't remember the names. Is there any surgical intervention they can do, like a pace maker or would he not be a good candidate for that in his current condition? As a Christian family we are at peace with him going to be with the Lord, and prefer that over him not having a good quality of life here. Still, he has a family, wife of 52 years, children, grandchildren (one only 4 years old who adores him), we'd like to keep him around a bit longer if that is God's plan. Please let me know if you think of anything else I can suggest to try (such as surgical, pace maker, etc). One last question.... is it possible that the cocktails of medications in his system are CAUSING the a-fib? My brother who thinks 'outside the box' wants to stop all medications claiming something is reacting/interacting making the a-fib continue (since in the past they've never lasted longer than an hour). Thank you, XXXX
Answered by Dr. Sukhvinder Singh 33 minutes later
Brief Answer: please see details Detailed Answer: Dear Sir 1. Theoretically they can blow off his AV node (by radiofrequency ablation) and put of ventricular pacemaker. But it is a very high risk procedure for him which he may not tolerate. He will be cured of the fast heart rate due to AF but will lose contribution of atria to heart pumping. That's only theoretical surgical possibility. However, I doubt that this will really improve the overall situations. because AF may be an epiphenomenon in this situation rather than the real culprit. 2. It is unlikely that any drug is causing AF. In the given scenario there are so many other likely contributors as I detailed previously. Sincerely Sukhvinder
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Lab Tests

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor